Alert archive / Virginia / Tornado Warnings in 2019

Tornado Warning 14, NWS Wakefield, VA

April 19, 2019Lunenburg County, Nottoway County, Virginia

NWS Wakefield, VA issued this tornado warning at Apr 19, 2019, 12:09 PM EDT for Lunenburg County, Nottoway County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2019, 12:09 PM EDT (16:09 UTC)
Expired
Apr 19, 2019, 12:34 PM EDT
In force
25 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Lunenburg County, VA, Nottoway County, VA

The radar

The Norfolk radar (KAKQ), 101 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 19, 11:43 AM EDT, 26 minutes earlier.

Area forecast discussion, Apr 19, 11:43 AM EDT, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1143 AM EDT Fri Apr 19 2019

.SYNOPSIS...
Low pressure at the surface and aloft will approach from the
west this afternoon bringing the chance for strong to severe
storms, along with heavy rain to the region. A cold front will
cross the area tonight. An upper level low will be slow to lift
away to the northeast over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1140 AM EDT Friday...

A potentially volatile combination of wind shear and
instability across the region this aftn into this evening.
Late this morning, sfc low pressure was near the TN/NC border
and a frontal boundary extended swrd fm the low into the
panhandle of FL. That low will lift slowly nwrd to near the West
VA/KY border this aftn into this evening, as upper low pressure
lifts ENE into ern TN. This will push a frontal boundary ewrd
and into WSW portions of our region.

Deep layer southerly winds will continue to transport copious
amounts of Gulf and Atlantic moisture northward into the region
this aftn and evening, to set the stage for strong to severe
thunderstorms and potential heavy rain.

The Storm Prediction Center has outlined varying risk areas across
the region this aftn into tonight. A Moderate Risk encompasses
the southwest half of the area, along and southwest of a line
from Edenton NC northwest to Petersburg, Richmond, and Palmyra
VA. An Enhanced Risk closely surrounds the Moderate Risk area
with a Slight Risk in place for the remainder of the region.

The degree of destabilization this aftn and evening remains the
biggest question mark for this event with substantial variation
among models. General consensus shows MLCAPE values of 500-1000
J/Kg, with pockets of 1000-1500 (up to as much as 2000) J/Kg
most probable across the southern half of the area this aftn.
Extensive cloud cover and generally poor lapse rates in the mid
levels are responsible for keeping instability in check. However,
deep layer wind shear will be increasing through this aftn into
this evening with 850mb winds increasing to 45-50 knots by this
aftn and potentially 55-60 knots by this evening, leading to
lengthy clockwise curved hodographs across the region. Southerly
low level flow will also transport rich moisture northward with
dewpoints in the lower to mid 60s, and the potential for upper
60s to around 70 degree dewpoints pooling along and just ahead
of the cold frontal boundary.

Two rounds of potentially strong to severe storms are expected
across the region today. The first is associated with low level
warm advection and a leading wind speed maximum aloft. This
area is forecast to develop by mid to late morning across
southwest portions of the area and spread north northeast into
the aftn hours. This initial round of storms has the potential
to be quasi-discrete in nature and will pose both a damaging
wind and an isolated tornado threat, as deep layer shear
vectors are initially out of the west-southwest. This initial
wave will also benefit the most from any pockets of greater
heating that can be realized into early this aftn.

The second round of storms will be strongly forced by excellent
upper divergence and low level lift along the cold front this
evening, as deep layer wind shear continues to increase.
Uncertainty remains regarding the degree to which the first
round of convection disrupts the favorable convective
environment but it appears the atmosphere will remain largely
supportive of strong to severe storms along the cold front. Deep
layer shear vectors will become south and southwest with time
this aftn, supporting a more linear storm mode with the second
round of storms. The main threat with the latter round of storms
will come from the potential for significant damaging winds,
especially in any bowing line segments that form. However, model
forecast soundings continue to indicate 100 to as much as 300
m2/s2 of 0-1km storm relative helicity, which would support a
continued threat for embedded supercellular structures and
associated tornado potential within the convective line. The
line will move eastward across the area early this evening into
the overnight hours with areas west of I-95 impacted from
roughly 5-10 PM, areas east of I-95 from 7PM-2AM, and areas
near the coast and Eastern Shore seeing the greatest threat from
10PM-4AM.

In addition to the severe weather potential, model guidance shows
1.5 to nearly 2 inches of precipitable water (+2 to +4 Std Dev above
normal) across the area prior to the cold frontal passage this
evening, leading to the potential for isolated areas of flash
flooding. WPC has outlooked our area for a Slight Risk of flash
flooding today and tonight. Storm total QPF for this event
ranges from 1-1.5 inches with generally less than an inch for
the Eastern Shore.

Temps will be warm today with southerly flow, generally mid to
upper 70s with the potential for a few lower 80s east of I-95
and away from the immediate coast/Eastern Shore. Overnight lows
will bottom out in the upper 50s and lower 60s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 400 AM EDT Friday...

Improving conditions for Saturday with chance and slight chance PoPs
confined to eastern portions of the area Saturday morning. The upper
level low responsible for all the unsettled weather will be slow to
lift northeast through the weekend keeping party to mostly cloudy
skies in the forecast. Greater clearing is expected by Monday with
temperatures in the low and mid 70s, upper 60s on the Eastern Shore.
Overnight lows will be in the upper 40s and low 50s through mid
week.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 400 PM EDT Thursday...

Upper-level low will be over the area during the day on Sunday
and into early Monday morning. 20- 40 Pops were put in, with
the greatest chance in the northern parts of the area. There is
a chance of thunder as the cold pool core moves over the area,
but no thunder was added to the forecast at this time. As the
upper-level low moves off to the NE, a SW flow will begin ahead
of a front that will move south out of the Great Lakes. With
the upper-level flow out of the west early next week, the front
will stall and a chance of showers will be around for Tue-Thu.
However, models are in disagreements on were the boundary will
stall, therefore only 20-30 Pops were put in through Friday.

Temperatures will be cool on Sunday with the upper-level low over
the area. Highs will be in the 60s and lows in the 40s inland
to mid 50s along the coast and eastern shore. 80s will return
by Tuesday with a SW wind. Temps will remain mild for the
remainder of the week as a front stalls across the area, with
highs ranging from the 60s to near 70.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 700 AM EDT Friday...

Largely VFR conditions in place across the region but
increasing/lowering clouds are advecting in from the south and
west with generally VFR/MVFR CIGs expected into early afternoon.
Synoptic southerly winds at 10-20 knots will continue today
with gusts 30-35 knots possible, especially at PHF, ORF, and
ECG.

Multiple rounds of showers and thunderstorms are expected today
with localized restrictions to MVFR/IFR in and around areas of
convection along with erratic and gusty winds. A cold front
will cross the area late tonight with continued showers and
MVFR/IFR CIG and VSBY restrictions in its wake.

Outlook: Upper low will be slow to exit the region, leading to
only gradual improvement in flying weather over the weekend.

&&

.MARINE...
As of 320 AM EDT Friday...

Sfc hi pres situated out over the wrn Atlantic and lo pres
tracking slowly NE through the TN Valley today into tonight will
result in a tightened pres gradient. S winds averaging 15-20 kt
to start will be increasing to 20-30 kt by late this
afternoon/evening as low level S jet intensifies. By late today
into tonight...both synoptic and (potentially higher)
convective gusts are expected. Wind probs continue to show the
highest % for gales (50-60%) on the ocean waters S of Parramore
Island (while other locations are generally aob 30%). Will start
the GLW now for that area and continue it through tonight.
Elsewhere...strong SCAs expected (25-30 kt)...w/ occasional
gusts to 35 kt possible (esp at elevated sites near the mouth of
the Ches Bay and on the nrn ocean waters). Waves to build to
4-5 ft on the Ches Bay...seas to 7-10 ft (by late today into
tonight). Winds are expected to diminish overnight tonight post
convection.

Lo pres will be slow to exit the region during the weekend. Will
maintain S winds 15-20 kt Sat for most marine areas (aob 15 kt
on the rivers)...becoming SW for Sat night/Sun w/ further
lowering of speeds expected.

&&

.TIDES/COASTAL FLOODING...
As of 320 AM EDT Friday...

Latest guid continues to be not as bullish w/ the threat for
moderate flooding. However, Bishops Head MD is forecast to just
reach minor flooding again w/ today's high tide cycle then be a
bit higher than/exceed minor flooding with tonight's high tide.
Tidal departures will average 1 to 1.5 FT above MLLW. Strong S
winds may result in other stages along the Ches Bay on the
Lower Md Eastern Shore to approach minor flooding thresholds
(tonight).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late tonight for MDZ021>025.
NC...Flash Flood Watch through late tonight for NCZ012>017-030>032-
     102.
VA...Flash Flood Watch through late tonight for VAZ048-060>062-
     064>069-075>090-092-093-095>100-509>525.
MARINE...Gale Warning until 6 AM EDT Saturday for ANZ654-656-658.
     Small Craft Advisory until 6 PM EDT Saturday for ANZ650-652.
     Small Craft Advisory until 6 AM EDT Saturday for ANZ635>638.
     Small Craft Advisory until 5 PM EDT Saturday for ANZ630>632-
     634.
     Gale Warning until 4 AM EDT Saturday for ANZ633.

&&

SYNOPSIS...RHR
NEAR TERM...TMG/RHR
SHORT TERM...RHR
LONG TERM...CP
AVIATION...RHR
MARINE...ALB/MPR
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Apr 19, 4:12 AM EDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
412 AM EDT Fri Apr 19 2019

MDZ021>025-VAZ099-100-200815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
412 AM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Multiple rounds of strong to severe thunderstorms are possible today.
There is a Slight Risk for severe weather. The primary threats will
come from damaging winds and locally heavy rainfall.

In addition, strong southerly winds will increase 15 to 25 mph with
gusts to 30 to 35 mph Friday morning through Friday evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ064-075>078-085-086-509>511-521-522-200815-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-
Mathews-Western Louisa-Eastern Louisa-Western Hanover-Western Essex-
Eastern Essex-
412 AM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia and north central Virginia.

.DAY ONE...Today and tonight.

Multiple rounds of strong to severe thunderstorms are possible today.
There is a Slight to Moderate Risk for severe weather. The primary
threats will come from damaging winds, isolated tornadoes, and
locally heavy rainfall.

In addition, strong southerly winds will increase 15 to 25 mph with
gusts to 30 to 35 mph Friday morning through Friday evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>084-087>090-092-
093-095>098-512>520-523>525-200815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Gloucester-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-York-Newport News-Hampton/Poquoson-
412 AM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Multiple rounds of strong to severe thunderstorms are possible today.
There is a Moderate Risk for severe weather. The primary threats
will come from damaging winds, isolated tornadoes, and locally heavy
rainfall.

In addition, strong southerly winds will increase 15 to 25 mph with
gusts to 30 to 35 mph Friday morning through Friday evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Apr 19, 11:43 AM EDT, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1143 AM EDT FRI APR 19 2019

VAZ065>067-079-191615-
Mecklenburg-Lunenburg-Nottoway-Brunswick-
1143 AM EDT FRI APR 19 2019

...A SHOWER WILL AFFECT EASTERN MECKLENBURG...EASTERN LUNENBURG...
SOUTHWESTERN NOTTOWAY AND NORTHWESTERN BRUNSWICK COUNTIES...

At 1142 AM EDT, a shower was located near La Crosse, or near South
Hill, moving north at 60 mph.

Wind gusts in excess of 40 mph are possible with this shower.

This shower will be near...
  Dundas around 1200 PM EDT.
  Victoria, Kenbridge and Lunenburg around 1205 PM EDT.
  Blackstone around 1215 PM EDT.

Other locations impacted by this shower include Gary, Bacons Fork,
Irby, Beechwood, Gills Corner, Barrows Store, Murdocks, Forkland,
North View and The Falls.

Strong wind gusts are possible with this shower. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3656 7808 3657 7827 3711 7827 3709 7792
TIME...MOT...LOC 1542Z 186DEG 52KT 3665 7818

Zimmerman

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:26 AM EDTFlash Flood WatchAKQAccomack, Amelia, Brunswick, Caroline, Charles City, Chesterfield and 43 more20 hr
Apr 19, 11:43 AM EDTSpecial Weather StatementAKQLunenburg32 min
Apr 19, 12:25 PM EDTSpecial Weather StatementAKQLouisa35 min
Apr 19, 1:08 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Norfolk, City of Portsmouth52 min
Apr 19, 1:12 PM EDTSevere Thunderstorm WarningAKQCaroline, Chesterfield, Hanover, Henrico, King William, City of Richmond48 min
Apr 19, 1:21 PM EDTSpecial Weather StatementAKQPrince George, City of Hopewell39 min
Apr 19, 1:23 PM EDTTornado WarningAKQPrince George, City of Hopewell, City of Petersburg19 min
Apr 19, 1:29 PM EDTSpecial Weather StatementAKQLouisa31 min
Apr 19, 1:35 PM EDTSevere Thunderstorm WarningAKQCaroline, Essex, Hanover, King and Queen, King William, Westmoreland40 min
Apr 19, 1:37 PM EDTSpecial Marine WarningAKQ83 min
Apr 19, 1:37 PM EDTSevere Thunderstorm WarningAKQCharles City, Chesterfield, Hanover, Henrico, New Kent21 min
Apr 19, 1:56 PM EDTSpecial Weather StatementAKQMathews, York, City of Hampton, City of Norfolk, City of Poquoson34 min
Apr 19, 2:05 PM EDTSpecial Weather StatementAKQNorthumberland25 min
Apr 19, 2:15 PM EDTSpecial Marine WarningAKQ60 min
Apr 19, 2:28 PM EDTSpecial Weather StatementAKQSouthampton, Sussex, City of Franklin47 min
Apr 19, 3:01 PM EDTSpecial Weather StatementAKQCity of Suffolk44 min
Apr 19, 3:31 PM EDTSpecial Marine WarningAKQ59 min
Apr 19, 3:34 PM EDTSpecial Weather StatementAKQGloucester, James City, Surry, City of Williamsburg41 min
Apr 19, 3:47 PM EDTSpecial Weather StatementAKQYork, City of Hampton, City of Norfolk, City of Poquoson, City of Portsmouth43 min
Apr 19, 3:49 PM EDTSpecial Marine WarningAKQ86 min
Apr 19, 3:54 PM EDTSpecial Weather StatementAKQLancaster, Middlesex51 min
Apr 19, 4:26 PM EDTTornado WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach34 min
Apr 19, 4:33 PM EDTSpecial Weather StatementAKQGreensville, City of Emporia42 min
Apr 19, 4:55 PM EDTSpecial Weather StatementAKQPrince Edward50 min
Apr 19, 4:58 PM EDTSpecial Weather StatementAKQMecklenburg47 min
Apr 19, 5:05 PM EDTSpecial Weather StatementAKQNorthampton40 min
Apr 19, 5:08 PM EDTTornado WarningAKQMecklenburg21 min
Apr 19, 5:23 PM EDTSpecial Marine WarningAKQ97 min
Apr 19, 5:41 PM EDTSevere Thunderstorm WarningAKQGreensville, Southampton, Sussex14 min
Apr 19, 5:46 PM EDTTornado WarningAKQLunenburg, Prince Edward29 min
Apr 19, 5:51 PM EDTSpecial Weather StatementAKQAccomack54 min
Apr 19, 5:58 PM EDTSpecial Weather StatementAKQMecklenburg47 min
Apr 19, 6:03 PM EDTSpecial Weather StatementAKQPrince Edward27 min
Apr 19, 6:08 PM EDTTornado WarningAKQCumberland, Prince Edward37 min
Apr 19, 6:13 PM EDTSpecial Weather StatementAKQFluvanna47 min
Apr 19, 6:22 PM EDTTornado WarningAKQLunenburg, Mecklenburg23 min
Apr 19, 6:25 PM EDTSevere Thunderstorm WarningAKQBrunswick, Greensville, Southampton, Sussex, City of Emporia50 min
Apr 19, 6:38 PM EDTTornado WarningAKQCumberland, Fluvanna, Goochland37 min
Apr 19, 6:41 PM EDTTornado WarningAKQBrunswick, Greensville, City of Emporia34 min
Apr 19, 6:47 PM EDTTornado WarningAKQGreensville, Southampton43 min
Apr 19, 6:50 PM EDTTornado WarningAKQBrunswick, Dinwiddie, Nottoway25 min
Apr 19, 6:57 PM EDTTornado Warning Tornado observedAKQGreensville, Sussex33 min
Apr 19, 7:05 PM EDTTornado WarningAKQIsle of Wight, Southampton, City of Franklin, City of Suffolk25 min
Apr 19, 7:08 PM EDTTornado WarningAKQLouisa27 min
Apr 19, 7:20 PM EDTTornado WarningAKQDinwiddie, Prince George, Surry, Sussex, City of Hopewell, City of Petersburg25 min
Apr 19, 7:23 PM EDTTornado WarningAKQSurry, Sussex37 min
Apr 19, 7:31 PM EDTTornado WarningAKQIsle of Wight, Southampton29 min
Apr 19, 7:35 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk40 min
Apr 19, 7:40 PM EDTTornado WarningAKQGoochland, Louisa35 min
Apr 19, 7:42 PM EDTTornado WarningAKQCharles City, James City, New Kent, Prince George33 min
Apr 19, 7:46 PM EDTSpecial Marine WarningAKQ74 min
Apr 19, 7:48 PM EDTSevere Thunderstorm WarningAKQCharles City, Gloucester, James City, King and Queen, Surry, York and 2 more42 min
Apr 19, 7:55 PM EDTTornado WarningAKQIsle of Wight, York, City of Hampton, City of Newport News, City of Poquoson35 min
Apr 19, 12:37 PM EDTSpecial Weather StatementAKQChowan38 min
Apr 19, 2:26 PM EDTSevere Thunderstorm WarningAKQBertie, Chowan, Hertford34 min
Apr 19, 3:52 PM EDTCoastal Flood StatementAKQCamden, Chowan, Currituck, Pasquotank, Perquimans16 hr
Apr 19, 5:25 PM EDTSpecial Weather StatementAKQNorthampton50 min
Apr 19, 6:31 PM EDTTornado WarningAKQNorthampton29 min
Apr 19, 3:03 PM EDTCoastal Flood AdvisoryAKQDorchester, Somerset, Wicomico16 hr

Nearby

Tornado Warnings in Virginia, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.